North Dakota, 2019

Hail and Damaging Wind in North Dakota, August 1, 2019

August 1, 2019 · NWS BIS · 5 events in 1 county or zone

Thunderstorms formed along a cold front sliding through northwest North Dakota. Some of the thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms formed along a cold front sliding through northwest North Dakota. Some of the thunderstorms became severe. The largest hail reported was the size of a ping pong ball, and fell in McKenzie County. The strongest thunderstorm wind gust reported was 60 mph, also in McKenzie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 1, 10:10 AM MST, 35 minutes earlier.

Area forecast discussion, Aug 1, 10:10 AM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1210 PM CDT Thu Aug 1 2019

.UPDATE...
Issued at 1158 AM CDT Thu Aug 1 2019

Convection in northeast Montana moving into northwest North
Dakota at this time, so will refine the POPs for the afternoon
there. Also, scattered showers forming in central North Dakota
near Lake Sakakawea. For the rest of the afternoon convection
expected to continue aided by the presence of a slowly southward
moving frontal boundary across northern North Dakota. Best chance
for thunderstorms will be west this afternoon and evening and
into the central late this afternoon and evening.

UPDATE Issued at 1019 AM CDT Thu Aug 1 2019

Low stratus has spread across the souther Missouri River valley
and east through portions of the James River valley this morning.
Model forecast soundings show this will be slow to erode today so
increased clouds across the south central through early
afternoon. Also trimmed high temperatures back a few degrees today
same area.

UPDATE Issued at 655 AM CDT Thu Aug 1 2019

Added areas of fog mention for southwest and south central North
Dakota until around 9/10 AM CDT or 8/9 AM MDT. There were a few
locales reporting 1/4 mile visibility or less, namely Hettinger and
Glen Ullin. A special weather statement was issued to highlight
patchy dense fog this morning.

Also added a slight chance of thunderstorms for the McKenzie County
and surrounding areas. A line of showers and thunderstorms had
developed in a west-east line over parts of eastern Montana. The
configuration suggests the convection was developing along the nose
of a low level southerly jet somewhere in the h925/h850 region.

&&

.SHORT TERM...(Today and tonight)
Issued at 342 AM CDT Thu Aug 1 2019

A marginal risk for isolated strong to severe thunderstorms in
western ND highlights the short term forecast.

Currently, a relatively cool surface high pressure system was
centered over northern Saskatchewan. A surface frontal boundary
marked the southern extent of the high, extending from near Lake
Winnipeg southwestward across northwestern ND to southeastern
Montana, then turning northwestward to southern Alberta. Dewpoints
north of the frontal boundary were generally in the 50s, with
dewpoints mainly in the 60s were reported south of the front. At
upper levels, the apex of a large ridge extended into the western
Dakotas/eastern Wyoming and Montana, into the Canadian Prairie
provinces.

Today, the Canadian surface high moves east, and the western surface
boundary becomes more well established as a north-south oriented
front from Alberta across Montana and Wyoming. This will keep a
humid southeasterly wind flow across the Dakotas and into
Saskatchewan and Manitoba. Meanwhile various upper level impulses
are forecast to move eastward through the upper ridge. The first
significant upper impulse is forecast to emerge out of Wyoming this
morning, moving eastward slowly across mainly South Dakota today,
reaching the Red River Valley of SD/MN late tonight. Another upper
impulse is forecast to develop over the border of
Saskatchewan/Montana this afternoon, and move east into western and
central ND tonight. The warm and humid air will allow CAPE values to
increase to 1500-2000 J/kg. 0-6 km bulk shear values will be modest
at 20-30 knots. The marginal risk of severe storms was placed over
eastern Montana and the western Dakotas...likely due to bulk shear
vectors perpendicular to the surface front.

In general, the atmosphere will become unstable with daytime heating
(highs in the 80s to lower 90s), and modest bulk shear with upper
level impulses moving through our area will promote convection.
Chances of thunderstorms today increase this afternoon and continue
overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 342 AM CDT Thu Aug 1 2019

Almost daily thunderstorm chances before a slight cool down next
week highlights the extended forecast.

As upper level ridging continues through the weekend, North Dakota
will remain in a typical summer weather pattern with warm and
humid conditions and periodic chances for showers and
thunderstorms. High temperatures in the 80s to lower 90s persist
through Sunday. Model guidance is hinting at a cold front moving
south through the region for the start of next week, with forecast
high temperatures in the upper 70s to mid 80s through mid-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM CDT Thu Aug 1 2019

Hazards to aviation this forecast include scattered thunderstorms
across western and central North Dakota this afternoon and
tonight. Also areas of MVFR conditions in stratus will impact
KBIS-KJMS though mid afternoon. Conditions becoming VFR after 21z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

waa
UPDATE...WAA
SHORT TERM...JV
LONG TERM...JV
AVIATION...WAA
Hazardous weather outlook, Aug 1, 8:28 AM MST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1028 AM CDT Thu Aug 1 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021530-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1028 AM CDT Thu Aug 1 2019 /928 AM MDT Thu Aug 1 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight across
western and central North Dakota. Some storms may be strong to
severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms are forecast Friday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

waa

In the hours before

Local storm report, Aug 1, 5:33 AM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
733 AM CDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     HEAVY RAIN       1 SSW DUNN CENTER       47.34N 102.63W
08/01/2019  M1.64 INCH       DUNN               ND   MESONET

            NDAWN SITE. 24 HOUR TOTAL.

&&

AE
Local storm report, Aug 1, 10:16 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1216 PM CDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 ESE DUNN CENTER       47.35N 102.59W
08/01/2019  M2.17 INCH       DUNN               ND   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

AE
Special weather statement, Aug 1, 10:26 AM MST, 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1226 PM CDT Thu Aug 1 2019

NDZ009-017-011800-
McKenzie ND-Williams ND-
1226 PM CDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCKENZIE AND
SOUTHWESTERN WILLIAMS COUNTIES UNTIL 100 PM CDT/NOON MDT/...

At 1225 PM CDT/1125 AM MDT/, a strong thunderstorm was located 6
miles southeast of Fort Union Trading Post, or 18 miles northeast of
Sidney, moving northeast at 15 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
East Fairview, Fort Union Trading Post, Trenton, Cartwright and Fort
Buford State Historical Site.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near western Lake Sakakawea, get out of the water
and move indoors or inside a vehicle. Remember, If you can hear
thunder, you are close enough to be struck by lightning. Do not be
caught on the water in a thunderstorm.

&&

LAT...LON 4802 10404 4812 10372 4788 10368 4784 10404
TIME...MOT...LOC 1725Z 245DEG 15KT 4794 10393

EDWARDS

The radar

The Glasgow radar (KGGW), 195 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McKenzie

When
August 1, 10:45 AM MST to 10:48 AM MST
Where
McKenzie County, 7.61 mi N of Fairview
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.960, -104.020

Hail, McKenzie

When
August 1, 12:09 PM MST to 12:12 PM MST
Where
McKenzie County, 8.3 mi N of Arnegard
Measured
1 in hail
Reported by
Public
Coordinates
47.940, -103.440

Thunderstorm Wind, McKenzie

When
August 1, 12:30 PM MST to 12:32 PM MST
Where
McKenzie County, 11.14 mi N of Watford City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.960, -103.250

A trained spotter reported that their trampoline was moved and their cars were shaking due to the strong thunderstorm wind gusts.

Hail, McKenzie

When
August 1, 12:38 PM MST to 12:40 PM MST
Where
McKenzie County, 8.09 mi NNE of Arnegard
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
47.930, -103.370

Hail, McKenzie

When
August 1, 1:20 PM MST to 1:22 PM MST
Where
McKenzie County, 7 mi E of Watford City
Measured
1 in hail
Reported by
Public
Coordinates
47.810, -103.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842644, 842645, 842646, 842647, 842648.